Can you help me interpret these test results?

by Megan

I've been reading through some of your recent posts and it seems as though I have some symptoms similar to many others. I'm a 27 year old female and have been convinced for some time that my hormones might be out of whack.

I got on birth control pills (orthotricyclen) when I was 18 and took it all the way up until I was 25 when I started to notice that the pill was making me sick. Most days I took it, I would throw up. It also seemed as though my hair was getting thinner over the years. I've had acne since I was 11 and since then have tried anything and everything to clear it up. The only things that have worked are getting on the pill initially, which as the years went on started to get worse again, and then had a dermatologist prescribe spironolactone and differin and this seemed to work as well. The dermatologist said that I broke out so much around my chin because I had too much testosterone.

When the birth control pill started making me sick, I stopped taking it for a couple of months until I was scheduled to have my yearly exam and could get a prescription for a different kind I could try. While I was off the pill that short time, I ended up pregnant. My face didn't break out the entire 34 weeks I was pregnant. My son ended up coming 6 weeks early when my water break unexpectedly. After my son was born my hair got super oily and then started to shed horrifically. Everyone said this was normal after having a baby, but mine never stopped. He's 20 months old now and I feel like I've lost more than half my hair. My periods started to get worse and worse so I decided to try to get back on the pill, also in hopes of helping my face again too, which has also gotten worse and worse.

Because of my history of nausea with the pill, the family planning clinic decided to prescribe me a low dose hormone pill called Syronyx. They also advised me to stop taking the spironolactone bc they said it could also be contributing to my nausea and said it wasn't to be used long term anyways. This pill made my acne and my hair loss even worse! After researching this type of pill, I read that it increased androgenic effects. I got off the pill again because it was also making me throw up every day.

About a month ago I went to the dr and asked to have my iron levels tested because I thought I might have an iron deficiency being a vegetarian. I'm also tired all the time, feel weak, am angry and moody a lot, have bruises all over me, and my memory is getting to be horrible. After being told my levels were normal, I asked to have my hormones tested and again was told they came back normal. I'm not convinced this Dr even knows how to interpret these tests. Can you be of any help? Thank you so much.

Comprehensive Metabolic Panel
Glucose 85 mg/dL
Urea nitrogen 13 mg/dL
Creatinine .82 mg/dL
Sodium 139 mmol/L
Potassium 4 mmol/L
Chloride 104 mmol/L
Carbon Dioxide 27 mmol/L
Calcium 9.9 mg/dL
Protein 7.4 g/dL
Albumin 4.6 g/dL
Globulin 2.8 g/dL
ratio 1.6
Bilirubin total .4 mb/dL
Alkaline Phosphate 44 U/L
AST 15 u/L
ALT 16 U/L
Vitamin D 25-hydroxy 25-OH total 47
D3 47
D2 <4
Zinc 89 mcg/dL
Iron 118 mcg/dL
B12 655 pg/mL
Folate .24 ng/mL
TSH 3rd generation 1.42 mIU/L
T4, Free 1.1 ng/dL
T3, Total 94 ng/dL
T3 Uptake 29%
Progesterone <0.1 ng/mL (I had started my new pack of pills on 5/23/11, took them one day and then stopped after I got sick. I had withdrawl bleeding for several days after that and had this hormone testing done the next week on 6/1/11)
Epstein Barr virus vca 2.11H ebna 4.04H
DHEA sulfate 137 mcg/dL
Estradiol 132 pg/mL
Cortiosol p.m. 9.6 mcg/dL
Testosterone total 13 ng/dL
Free testosterone 1.1 pg/mL

Comments for Can you help me interpret these test results?

Click here to add your own comments

Jun 26, 2011
Can you help me interpret these test results?
by: Wray

Hi Megan Unfortunately the pill drops progesterone levels, your level is so low it doesn't surprise me you don't feel right. The test should always be done in the mid-luteal phase, this is when progesterone peaks. It's pointless taking it at any other time, as it won't give an accurate reading. Progesterone levels in the follicular phase are < 1 ng/ml, whereas in the luteal phase they range from 5 to 20 ng/ml. Taking the ratio of progesterone to oestrogen, as you've given me (0.1ng/ml and 132pg/ml), gives a ratio of 0.75:1. We've found from Saliva Tests we run that the ratio should be 600:1 and over to feel well. I can't see anything out with the other tests, except your vitamin D could be higher. Specialists in vitamin D recommend levels between 70 to 100ng/ml, please try to get your level higher. The minimum daily dose is 5000iu's per day. See the Vitamin D Council and GrassrootsHealth websites. Your total testosterone is low, the range for females is 30 to 95 ng/dL. Free testosterone should be from 1-4% of total. Interestingly, Dr Dalton found women who were low in progesterone reacted badly to any form of Contraceptive pill. Another fact I find interesting is you didn't have any outbreaks whilst pregnant. We make over 400ng/ml progesterone during the last trimester. Acne, hair loss, excess facial and body hair, oily hair and skin are all caused by excess testosterone. Not the total, as most of it is bound to SHBG (sex hormone binding globulin), but to the free testosterone. The tests you've given me don't show your SHBG level, did they do this? Your symptoms certainly show a lack of progesterone, in view of your level I think trying it would be advisable. But before you do, please read our page on Oestrogen Dominance, as this can occur when first using progesterone. For more info we do have a page on How to use progesterone cream. I recommend 100-200mg/day, but you will have to experiment with the amount. You might need more than 200mg/day, I can't tell you. For encouragement, you might like to see this comment here by another user. Take care Wray

Jun 28, 2011
Thank you!
by: Megan

Thank you so much for your response! I had a doctor of naturopathy tell me what tests she would run if I started going to her as a patient and she gave me the list. She never got back with me specifically about my test results but did say she thought that they forgot to run the test for free T3. I'm not sure if that's what you're talking about or not. I'm not sure either at this point if I need to have some more of those tests run and try to find a doctor that specializes in this to monitor some sort of treatment or if I can just order this progesterone cream and give it a go on my own?

Jun 29, 2011
Thank you!
by: Wray

Hi Megan No I don't need your T3, that's the active thyroid hormone. The one I needed was SHBG, but I do agree with you, don't bother to have more tests. Symptoms are a good gauge to go by, and you have enough! So yes, go ahead and get some progesterone cream, but please make sure you use enough. Between the 100-200mg/day that I recommend. Don't forget to look at the Oestrogen Dominance page again. If symptoms do get worse, increase the amount. And have a look at this page here for encouragement. Take care Wray

Aug 11, 2011
by: Megan

I'm about to complete my first month of Natpro. I've felt a lot calmer and even keeled this month. I haven't had any random ovary pain. I did throw up a couple times in the morning which I previously thought was related to my birth control pills which i'm not on anymore, so I'm not sure about that. For the first couple of days on Natpro, I was nauseous in the morning, but that passed. I felt like the first week my face did clear up significantly, but the second week it did start breakout out again. My hair loss has been unchanged so far, it continues to fall out at a faster than normal rate I feel. I did already run out of cream from the first tube and started on the second. I've been using half a tsp in the morning and half a tsp at night.

Do you think I need to increase my dosage any or just continue what i'm using and wait it out a couple more months to see if my symptoms keep improving? Also, I had some spotting today on day 13 of the cream. I do tend to spot for a couple of days before I start my period so that's nothing new to me, but I thought I had read that the cream was supposed to stop that?

Nov 27, 2011
by: Wray

Hi Megan I'm so sorry about this late reply, I've no idea how I could have missed it. The nausea is quite common, interesting actually, as it's a common symptom of early pregnancy. Progesterone levels are increasing then, stimulating oestrogen, much as occurs when first using progesterone. But once progesterone becomes dominant in pregnancy, likewise when supplementing with it, the symptoms go. It can take some time for progesterone to settle down, and to suppress any excess oestrogen. I do hope things have for you now. Progesterone will only stop spotting or bleeding if amounts used are high. Heavy bleeding requires 400mg/day or more to stop, although spotting doesn't need such a high amount. If you still have the spotting, please increase the amount. If you only start spotting the few days before you bleed, I suggest you increase the amount only in the second week of the luteal phase. There's no need to use more than needed, it just becomes costly. I do hope you've had a vitamin D test done, as I said your level could be higher. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.

Search over 7,500 pages on this site...